QTc Prolongation With Concomitant Amiodarone, Azoles Examined

Prolongation of the QTc interval can result in ventricular arrhythmias, torsade de pointes, and sudden death
Prolongation of the QTc interval can result in ventricular arrhythmias, torsade de pointes, and sudden death

This article is written live from ID Week 2017 Annual Meeting in San Diego, CA. MPR will be reporting news on the latest findings from leading experts in infectious diseases. Check back for more news from IDWeek 2017.


SAN DIEGO—Researchers at IDWeek 2017 reported that QTc interval prolongation was commonly seen among study patients receiving azole antifungals and amiodarone. 

Prolongation of the QTc interval can result in ventricular arrhythmias, Torsade de Pointes, and sudden death. Triazole antifungals are usually given to patients with cardiac disease and sometimes concomitantly with other QT prolonging drugs. Amiodarone, a common antiarrhythmic agent, can prolong the QT interval and be proarrhythmic. The safety of coadministering these agents has not been established. 

Melissa Johnson, PharmD, MHS, from Duke University School of Medicine, Durham, NC, and colleagues performed a retrospective, observational cohort study of inpatients at Duke University Medical Center who were given systemic azoles (fluconazole, voriconazole, posaconazole, itraconazole) and amiodarone concomitantly. Study patients had at least 1 EKG performed while taking either drug alone within 1 month of starting concomitant therapy, and then at least 1 follow-up EKG after at least 2 days of concomitant therapy.

The primary endpoint was change in QTc interval on with azole-amiodarone therapy compared to baseline. Researchers assessed for patients with QTc ≥500ms on concomitant therapy as well as for significant cardiac events or ventricular arrhythmias based on discharge diagnoses and electronic medical record review. 

There were 252 patients with EKG results included for the analysis; mean age was 65 years and the majority of patients were Caucasian (78.6%). They were given concomitant therapy for median 6 days. The results showed a mean maximal change in QTc of +32.4ms from baseline (95% CI: 26.2–38.6; P≤0.0001) from 471.6ms at baseline (monotherapy) to 504.0ms (concomitant therapy). 

Baseline QTc ≥500ms was seen in 25.4% of patients and a follow-up QTc ≥500ms was seen in 48.8% of patients. Where baseline QTc ≥500ms was associated with follow-up QTc ≥500ms, age, race, and gender were not (odds ratio [OR] 6.32, 95% CI: 3.21–12.43). The 30-day all-cause mortality was 26.3%. 

"No cardiac events were apparent in relation to concomitant azole-amiodarone therapy," added Dr. Johnson. Of the 20 cardiac events, 18 occurred prior to concomitant therapy and 2 were deemed unrelated to amiodarone. The effect on clinical outcomes is difficult to assess in this patient population and more studies are needed to better understand the safety of azoles given in the context of other QTc prolonging drugs, she stated. 

For continuous infectious disease news coverage from the IDWeek 2017, check back to MPR's IDWeek page for the latest updates.

Reference:

Johnson, M. QTc Prolongation in Patients Receiving Triazoles and Amiodarone. Poster presented at IDWeek; October 4–8, 2017; San Diego, CA. http://www.idweek.org